Sight changes reported with PEG-interferon
6 November 2004. Related: Hepatitis coinfection.
Sean Hosein, CATIE News
Hepatitis C virus (HCV) infects the liver and over the long-term can cause serious damage to this vital organ.
Some people with HIV/AIDS (PHAs) are co-infected with hepatitis C. Treatment for HCV infection is a combination of a long-lasting form of interferon, peginterferon (Pegetron, Pegasys), together with the drug ribavirin.
Like all treatments, peginterferon can cause side effects, including tiredness, lack of energy and depression. Now, researchers at the US National Institutes of Health (NIH) have reported that peginterferon treatment may be linked to temporary eye complications in as many as 35% of co-infected PHAs in one study.
Researchers monitored 23 co-infected participants who had the following baseline characteristics at the start of the study, before they began to receive HCV treatment: CD4+ T cell count – 533 cells/mm3; HIV viral load – less than 50 copies/mL; HCV viral load – 3.3 million copies; all but four of the participants were taking anti-HIV drugs.
Before receiving HCV treatment, all participants had eye examinations and doctors found no problems. During the study, eye examinations were scheduled regularly (at least every three months). Standard doses of peginterferon and ribavirin were given for up to one year.
A total of eight participants (35%) of the group developed temporary eye complications including cataracts, decreased colour vision and cotton wool spots.
Five months after beginning therapy with peginterferon, cataracts — clouding of the lens of the eye — occurred in two people. The cataracts did not become worse while the people continued therapy but they did not resolve.
Two participants had changes to their ability to see red and green colours. In one case this was so severe that doctors stopped further use of peginterferon; two and a half months later colour vision returned to pre-study levels. In the other case, colour vision returned to normal despite continued use of peginterferon.
Cotton wool spots (CWS) are small white patches on the retina, the light sensitive area at the back of the eye. CWS occur when the nerves that make up the retina are damaged because their blood supply has been reduced. This can occur in people with diabetes and high blood pressure. Sometimes CWS can be associated with blurred vision but usually they are not linked to any particular symptom and are only seen on examination by an ophthalmologist. In the time before HAART, CWS were a common finding in studies of PHAs. In the present study, all seven participants with CWS had them clear despite continued use of peginterferon.
The three types of eye complications occurred in participants who had relatively high CD4 counts (around 533 cells/mm3). The research team is not sure why the eye complications occurred in some PHAs and not others. Clearly, further study is needed with a larger number of co-infected PHAs to begin to gain a better understanding of these interferon-related (and possibly ribavirin-related) problems. Such studies, it is hoped, will include a careful evaluation of pre-existing complications—diabetes, high triglycerides, high blood pressure — as well as potential drug interactions.
Other studies of eye complications
The rate of vision complications in the NIH trial appears to be high (35%). But another study by researchers in Japan, using regular interferon in HIV negative people with HCV infection, has found similar rates of eye complications — mostly cotton wool spots. In that study, researchers gave some participants vitamin C 600 mg/day to see if this would prevent the development of CWS but it did not. The Japanese research team speculates that because CWS can disappear two to three weeks after first appearing, they may not be noticed between visits to an ophthalmologist and may therefore be under-reported.
A study of regular interferon and ribavirin, also in HIV negative people with HCV, by American ophthalmologists found a high rate of eye complications (64%) — again, mostly CWS. A Canadian study in a similar population found that CWS were the most common eye complication, but they faded despite continued therapy. An unusual finding from the Canadian study was that patients whose HCV levels were not falling significantly or who were at risk of having HCV infection relapse were at increased risk of eye complications.
Studies in co-infected PHAs
Reports from two other clinical trials (Apricot and ACTG A5071) do not appear to have noted high rates of changes in vision in HCV-co-infected PHAs receiving either regular or peginterferon and ribavirin.
In ending their report, published in the 3 September issue of the journal AIDS, the NIH team suggests that regular eye examinations by an ophthalmologist may be needed in co-infected PHAs who take peginterferon and ribavirin.
Eye complications with interferon therapy have been reported previously, and include retinal vascular proliferation and heamorrhages, cataracts, changes in colour vision and cotton wool spots (CWS).
CWS are the commonest and benign, and have also been reported in HIV patients without interferon therapy.
Most clinicians now recommend a pre-treatment ophthalmology review and ask patients to report any changes in vision immediately.
- Farel C, Suzman DL, McLaughlin M et al. Serious ophthalmic pathology compromising vision in HCV/HIV co-infected patients treated with peginterferon alpha-2b and ribavirin. AIDS. 2004 Sep 3;18(13):1805-9.
- Nishiguchi S, Shiomi S, Enomoto M et al. Does ascorbic acid prevent retinopathy during interferon therapy in patients with chronic hepatitis C? J Gastroenterol. 2001 Jul;36(7):486-91.
- Schulman JA, Liang C, Kooragayala LM et al. Posterior segment complications in patients with hepatitis C treated with interferon and ribavirin. Ophthalmology. 2003 Feb;110(2):437-42.
- Jaworski C. Morphology of the HIV versus the diabetic cotton wool spot. Optom Vis Sci. 2000 Nov;77(11):600-4.
- Torriani FJ, Rodriguez-Torres M, Rockstroh JK et al. Peginterferon Alfa-2a plus ribavirin for chronic hepatitis C virus infection in HIV-infected patients. N Engl J Med. 2004 Jul 29;351(5):438-50.
- Chung RT, Andersen J, Volberding P et al. Peginterferon Alfa-2a plus ribavirin versus interferon alfa-2a plus ribavirin for chronic hepatitis C in HIV-coinfected persons. N Engl J Med. 2004 Jul 29;351(5):451-9.
- Wilson RA. Visual side effects of pegylated interferon during therapy for chronic hepatitis C infection. J Clin Gastroenterol. 2004 Sep;38(8):717-22.
- Jain K, Lam WC, Waheeb S et al. Retinopathy in chronic hepatitis C patients during interferon treatment with ribavirin. Br J Ophthalmol. 2001 Oct;85(10):1171-3.
© Copyright 2004 – CATIE TreatmentUpdate. Reproduction of this article (other than one copy for personal reference) must be cleared through the Editor. Phone: 416-203-7122, Toll Free: 1-800-263-1638, Fax: 416-203-8284